Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 23, NWS Grand Junction, CO

August 19, 2021Montrose County, San Miguel County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 19, 2021, 12:06 PM MDT for Montrose County, San Miguel County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 12:06 PM MDT (18:06 UTC)
Expired
Aug 19, 2021, 12:30 PM MDT
In force
24 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS55 KGJT 191806
SVRGJT
COC085-113-191830-
/O.NEW.KGJT.SV.W.0023.210819T1806Z-210819T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
1206 PM MDT Thu Aug 19 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  North central San Miguel County in southwestern Colorado...
  Southwestern Montrose County in west central Colorado...

* Until 1230 PM MDT.

* At 1205 PM MDT, a severe thunderstorm was located near Naturita, or
  33 miles east of La Sal, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Naturita around 1215 PM MDT.
  Nucla around 1220 PM MDT.

 This includes the following highways...
 Colorado 90 between mile markers 25 and 33.
 Colorado 141 between mile markers 53 and 69.
 Colorado 145 between mile markers 112 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 10870 3822 10879 3841 10851 3821 10835
TIME...MOT...LOC 1805Z 237DEG 31KT 3820 10866 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KJS
1 follow-up statement
097 
WWUS55 KGJT 191818
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
1218 PM MDT Thu Aug 19 2021

COC113-191828-
/O.CAN.KGJT.SV.W.0023.000000T0000Z-210819T1830Z/
San Miguel CO-
1218 PM MDT Thu Aug 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3815 10853 3831 10866 3841 10851 3821 10835
TIME...MOT...LOC 1818Z 237DEG 31KT 3826 10854 

$$

COC085-191830-
/O.CON.KGJT.SV.W.0023.000000T0000Z-210819T1830Z/
Montrose CO-
1218 PM MDT Thu Aug 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR SOUTH CENTRAL MONTROSE COUNTY...

At 1218 PM MDT, a severe thunderstorm was located over Nucla, or 39
miles east of La Sal, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Montrose County.

 This includes the following highways...
 Colorado 141 between mile markers 53 and 62.
 Colorado 145 between mile markers 112 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 10853 3831 10866 3841 10851 3821 10835
TIME...MOT...LOC 1818Z 237DEG 31KT 3826 10854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:32 AM MDT, 34 minutes earlier.

Area forecast discussion, Aug 19, 11:32 AM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 AM MDT Thu Aug 19 2021

.UPDATE...
Issued at 1132 AM MDT Thu Aug 19 2021

Cancelled the Flash Flood Watches earlier this morning for
portions of far northeast Utah and northwest Colorado. Based on
the latest high-res guidance, the heaviest precipitation looks to
occur across east-central and west-central Colorado this
afternoon. Therefore, the remaining Flash Flood Watches remain on
track.

&&

.SHORT TERM...(Today through Friday night)
Issued at 158 AM MDT Thu Aug 19 2021

Everything remains on track for another active day across eastern
Utah and western Colorado. In fact, light to moderate showers have
continued for much of the area overnight and the radar remains lit
up at this hour. The HRRR continues to initialize well and if this
continues, we can expect an increase in coverage and intensity
from daybreak through the morning hours. Looking upstream, IR
satellite does show some cooling cloud tops over central Utah,
heading in our direction, so expect a rainy start to your day.

As far as the big picture is concerned, we're still under the
influence of a closed low that is over southern Idaho. Through the
day, this low will drop south and east and as it does, support a
cold front at the surface. Ahead of the front, plenty of monsoonal
moisture remains in place along with SBCAPE values ranging from
500 to 1000 J/kg while some shear also exists. All these
ingredients point to another day with some stronger storms, some
possibly severe, with hail, heavy rain and gusty outflow winds
expected. The extra kicker we have today will be the approaching
front which will provide increased lift for the area. So today we
can expect some heavier showers, a few rumbles of thunder, from
daybreak through about 10AM with another line of convection
setting up and moving through for the afternoon and evening hours.
The strongest dynamic support will remain near the closed low so
areas generally north of the San Juans will be favored. The flash
flood watch issued yesterday remains in play today as heavy
rainers are anticipated. Flash flood warnings look increasingly
likely for the Grizzly Creek burn scar so please check out CDOT's
webpage if you're travelling along I-70 today...there are good
chances it will be closed from time to time.

Anyone for a taste of Autumn? Today would be the day as highs
will range from 10 to 20 degrees below normal thanks to the clouds
and precip. Southern valleys will only see temps about 5 degrees
cooler...still...a nice break.

Tonight, precip will continue along the front as it finally pushes
through. Like tonight, precip will become more stratiform with
light to moderate showers expected and a few embedded storms. Keep
an eye on the highest peaks Friday morning because a light dusting
of snow is possible so don't be surprised if you see a bit of the
white stuff. The closed low will have moved to the High Plains
Friday setting up zonal flow across our area, albeit brief.
Plenty of sunny skies expected with temperatures rebounding though
still remaining below normal.

.LONG TERM...(Saturday through Wednesday)
Issued at 158 AM MDT Thu Aug 19 2021

Southwest flow returns for the weekend as the next Pacific trough
digs into the northwestern CONUS. This system will quickly trek
across the Intermountain West on Saturday with its base brushing
the northern tier of the forecast area for Sunday. The shallower
nature of this system paired with a broad area of high pressure
situated to the southeast will minimize the influx of subtropical
moisture from the south. Regardless, this aided lift aloft will be
enough to result in an uptick in convection across at least the
higher terrain through the weekend. Another trough is quick to dig
into the Pacific Northwest at the start of the new week as the
previously mentioned center of the upper level ridge drifts slowly
westward. For now the extended forecast guidance is relatively
consistent, though this may change as the week progresses.

Temperatures will run below normal through the weekend in the wake
of the trough and as the next system moves through before slowly
rebounding early next week thanks to the ridge gradually shifting
westward. However, this is subject to change, especially if any of
the quick-moving shortwaves trend farther south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu Aug 19 2021

An approaching closed low to the northwest and surface cold front
will play havoc for TAF sites today as widespread showers and
thunderstorms are expected for much of the day. Given the break
after this morning's showers, convection will become more
widespread this afternoon. Heavy rain will drop visibilities and
ceilings to MVFR conditions from time to time while also dropping
aerodromes below ILS breakpoints. Hail and gusty winds are also
expected as storms evolve. Conditions will start to improve after
the front moves through after 03Z tonight with VFR conditions
expected for Friday.

&&

.HYDROLOGY...
Issued at 1132 AM MDT Thu Aug 19 2021

Flash flood watches remain in effect across most of east-central
Utah and west-central Colorado. A closed low and associated cold
front will approach the area today bringing several rounds of
heavier precipitation. A stronger push of moisture expected this
afternoon and evening as the cold front moves through. Brief, but
heavy rain, is possible from any thunderstorms that form today.
Burn scars, especially the Grizzly Creek, and other favored areas
in steep terrain will be susceptible to debris flows. The current
Flash Flood Watches highlight the favored areas for flooding
threats through midnight tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ003-006>011-013-
     017-020.

UT...Flash Flood Watch through this evening for UTZ025-027>029.

&&

UPDATE...TGJT
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 19, 4:55 AM MDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
455 AM MDT Thu Aug 19 2021

COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
455 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of storms and showers will occur today with hail,
heavy rain, and gusty winds all being a concern. Monsoonal
moisture will allow heavy rainfall rates over portions of eastern
Utah and western Colorado so a flash flood watch remains in
effect. Burn scars, especially the Grizzly Creek, will be
susceptible to flash flooding and debris flows from the heavier
rain. Most precipitation will dwindle overnight as the cold front
and upper level system responsible for the convection slides
eastward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Clearing conditions will kick in Friday and heading into the
weekend. Temperatures will start to increase day by day.
Widespread precipitation does not look to occur through Wednesday
though there is a slight chance for some showers along the Wyoming
border late Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Aug 19, 9:30 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       8 ESE WHITEWATER        38.94N 108.30W
08/19/2021  M0.65 INCH       MESA               CO   NWS EMPLOYEE

&&
Local storm report, Aug 19, 9:32 AM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       1 SSE CASTLE VALLEY     38.62N 109.39W
08/19/2021  M0.73 INCH       GRAND              UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION CSEU1 CASTLE VALLEY 1
            SE.

0800 AM     HEAVY RAIN       10 E FRY CYN            37.61N 109.98W
08/19/2021  M0.55 INCH       SAN JUAN           UT   CO-OP OBSERVER

            CO-OP OBSERVER STATION NBMU1 BLANDING 27 W.

&&
Local storm report, Aug 19, 9:56 AM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
956 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       9 ENE CEDAREDGE         38.94N 107.77W
08/19/2021  M0.93 INCH       DELTA              CO   TRAINED SPOTTER

&&
Local storm report, Aug 19, 10:23 AM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1023 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     HEAVY RAIN       2 E DELTA               38.74N 108.03W
08/19/2021  M0.70 INCH       DELTA              CO   TRAINED SPOTTER

&&
Special weather statement, Aug 19, 11:31 AM MDT, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1131 AM MDT Thu Aug 19 2021

COZ020-021-UTZ028-191800-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
1131 AM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern San
Miguel and southwestern Montrose Counties through NOON MDT...

At 1131 AM MDT, Doppler radar was tracking a strong thunderstorm near
Slick Rock, or 21 miles southeast of La Sal, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slick Rock.

This includes the following highways...
 Colorado 90 between mile markers 16 and 24.
 Colorado 141 between mile markers 15 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 10903 3810 10916 3836 10882 3809 10862
TIME...MOT...LOC 1731Z 236DEG 37KT 3806 10901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KJS
Local storm report, Aug 19, 11:35 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1135 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     DEBRIS FLOW      10 NW CASTLE VALLEY     38.73N 109.52W
08/19/2021                   GRAND              UT   PARK/FOREST SRVC

            A DEBRIS FLOW OCCURRED IN THE SALT WASH THAT
            CROSSES DELICATE ARCH ROAD IN ARCHES
            NATIONAL PARK. 3 TO 6 INCHES OF MUD WAS
            DEPOSITED ACROSS THE ROAD AND A FEW MEDIUM
            TO LARGE SIZE BOULDERS WERE MOVED.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:48 AM MDTSpecial Weather StatementGJTMesa27 min
Aug 19, 6:40 AM MDTFlash Flood WarningGJTGarfield, Mesa86 min
Aug 19, 11:31 AM MDTSpecial Weather StatementGJTSan Miguel29 min
Aug 19, 12:22 PM MDTSpecial Weather StatementGJTMesa23 min
Aug 19, 12:38 PM MDTSpecial Weather StatementGJTMontrose37 min
Aug 19, 12:55 PM MDTSpecial Weather StatementGJT35 min
Aug 19, 1:32 PM MDTSevere Thunderstorm WarningGJTDolores, San Miguel28 min
Aug 19, 2:06 PM MDTSpecial Weather StatementGJTSan Miguel24 min
Aug 19, 2:37 PM MDTSpecial Weather StatementGJTMontrose23 min
Aug 19, 3:21 PM MDTSpecial Weather StatementGJTDolores24 min
Aug 19, 3:48 PM MDTSevere Thunderstorm WarningGJTSan Miguel27 min
Aug 19, 3:55 PM MDTAreal Flood AdvisoryGJTDelta, Mesa, Montrose3 hr
Aug 19, 4:09 PM MDTAreal Flood AdvisoryGJTDolores, Mesa, Montrose, San Miguel3 hr
Aug 19, 4:15 PM MDTSpecial Weather StatementGJTSan Miguel30 min
Aug 19, 4:31 PM MDTAreal Flood AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Pitkin3 hr
Aug 19, 4:36 PM MDTSpecial Weather StatementGJTSan Juan24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.